Lipodystrophy, Body Changes and HIV/AIDS
November 13, 2015
Table of Contents
Lipodystrophy means abnormal fat changes. It is used to describe a number of changes in body fat that are experienced by many people living with HIV (HIV+). Lipodystrophy can also include changes in fat and sugar levels in the blood of people living with HIV. Although there is no official definition of lipodystrophy in HIV, it is generally broken down into two categories:
People living with HIV can experience both body shape changes and metabolic complications. This is sometimes called lipodystrophy syndrome.
Changes in the shape of your body can be caused by fat loss, fat build up, or fat redistribution.
Fat loss may happen in the:
Fat build up may happen in the:
Some studies show that lipodystrophy affects men and women differently. Women are more likely to see fat gain in their breasts and stomachs while men are more likely to see fat loss in their legs, arms, buttocks, or faces. However, many men and women suffer from both symptoms. It is not clear why there might be differences based on sex. It may have something to do with hormones or with how men and women burn fat differently.
Lipodystrophy can dramatically change your appearance. These changes can leave some people with feelings of poor self-image and low self-esteem. Some people may want to stop taking their HIV drugs. Others may put off HIV treatment due to fear of experiencing lipodystrophy symptoms. If you are feeling this way, it is important to talk to your health care provider so that you take the necessary steps to improve your health. It is also important to know that many newer HIV drugs are less likely to cause lipodystrophy. If you are taking HIV drugs that do cause lipodystrophy, you and your provider can consider switching to HIV drugs that may reduce these symptoms.
Changes in fat (lipids) and sugar (glucose) in your blood are called metabolic complications and include:
Metabolic changes cannot be seen with the naked eye; they can only be confirmed through blood tests. Without treatment, they can cause serious long-term health problems.
It is important that you and your health care provider make sure you get regular lab tests to check for metabolic complications. Call your health care provider right away if you are experiencing symptoms of lactic acidosis.
Scientists have many theories about what causes lipodystrophy and research in this area is ongoing. However, the exact causes of lipodystrophy are still unknown. There may be different causes for different symptoms. It is important to know that the HIV drugs that are most likely to cause the different types of lipodystrophy listed below are older HIV drugs that are rarely used today.
Not everyone taking HIV drugs develops body shape changes or problems with fat or sugar levels in the blood. Researchers have been looking for other factors that may cause lipodystrophy. The following appear to be risk factors:
This article was provided by The Well Project. Visit The Well Project's Web site to learn more about their resources and initiatives for women living with HIV. The Well Project shares its content with TheBody.com to ensure all people have access to the highest quality treatment information available. The Well Project receives no advertising revenue from TheBody.com or the advertisers on this site. No advertiser on this site has any editorial input into The Well Project's content.
Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)